People who suffer with Atrial Fibrillation ask this question very, very frequently.
It is a common worry. Why? A couple reasons seem to pop up when you ask patients. First, people are afraid of the medication used to prevent strokes called warfarin. (The trade name and most commonly used medication is called Coumadin ®.)
Because Atrial Fibrillation can lead to stagnant blood flow, and the formation of blood clots within the upper priming chambers of the heart called the Atria, strokes can occur with Atrial Fibrillation. Due to this it is highly recommended by cardiologists that patients with Atrial Fibrillation and Atrial Flutter be on an anticoagulant medication. Warfarin/Coumadin ® is the medication that is usually prescribed.
Warfarin is a chemical that keeps the blood from clotting properly. It works to block the effects of Vitamin K in the clotting mechanism of the body. In layman’s terms, warfarin thins the blood. By making the blood less thick you are less likely to form blood clots and hence have a stroke.
Without warfarin the risk of having a stroke if you are afflicted with Atrial Fibrillation is up to 7% a year. This risk is additive. So over a 5-year period if your Atrial Fibrillation is not treated with warfarin (Coumadin ®), then you could have a 35% chance of having a major stroke.
So why are people concerned about being on Coumadin ® for a long time?
**They’re concerned because if warfarin does its job then it does, indeed, thin the blood. ** It makes your blood less likely to clot. Hence you are more likely to bleed if you cut yourself, bump yourself, or are injured. Many people complain of unsightly reddish discolorations of their skin while on these medications. Elderly patients in particular notice that the slightest trauma to the skin leads to ugly bruises. People don’t like these bruises.
People are also afraid of serious bleeding. Warfarin/Coumadin ® can cause serious bleeding issues. Stomach bleeding from peptic ulcers or gastritis can occur. Use of aspirin and other medications can aggravate this problem. People have been killed because of this bleeding.
Using warfarin is complicated. Due to the potential risk of bleeding, while taking the medication your blood thinning needs to be constantly evaluated. You’ll need to have frequent blood tests to monitor the dosage of warfarin/Coumadin ®. Your doctor will order what is called a Protime (PT), a Partial Thromboplastin Time (PTT) and something called an INR.
While on Coumadin ® your doctor will usually want to have your INR level between 2-3. In the beginning, you may have to have these tests done 1-2 times a week. Later monthly monitoring will be required for as long as you are on the medication.
Changing your eating may also be needed. As I mentioned earlier warfarin/Coumadin ® works by blocking the effects of Vitamin K in the clotting process of your body. Your liver needs Vitamin K in order to manufacture many vital coagulation factors.
Vitamin K is a vitamin that is found in leafy green vegetables, beef, pork liver, and green tea. You’ll want to avoid large amounts of asparagus, broccoli, Brussels sprouts, cabbage, kale, spinach, lettuce, or turnip greens.
Because warfarin/Coumadin ® competes with Vitamin K, eating foods and vegetables high in Vitamin K can decrease the effectiveness of warfarin. People who take warfarin/Coumadin ® have to be mindful of what foods they eat. They may have to permanently alter their diet. In additions, it’s important to be careful of accidents, cutting themselves, and any injuries.
So will you need to be on Coumadin ® forever?
This is a difficult question to answer. A couple simple principles apply.
- If you are in Atrial Fibrillation you should stay on warfarin/Coumadin ® forever, if possible. This will be the most effective way to reduce your risk of a stroke.
- If your heart rhythm returns to normal permanently you may be able to get off these anticoagulants. Your doctor will want to be certain that this is the case. You will probably need to wear a heart rhythm monitor and be evaluated more than once to be certain.
- If you have a significant bleeding episode you may not be able to take warfarin/Coumadin ®. In this case you may not be on Coumadin ® forever. This will need to be discussed with your doctor.
- If you have had a blood clot while in Atrial Fibrillation it will be essential to stay on these medications forever.
- If you have a mechanical heart valve you will need to be on warfarin/Coumadin ® long term.
Every case of Atrial Fibrillation needs to be individualized. The question of whether you’ll need to be on warfarin/Coumadin ® forever will depend on many clinical variables.
Your cardiologist can give you the best answers to these questions.
I hope this has been helpful.
Dr. Kirk Laman